I have tried several different antipsychotics and keep getting bad side effects with them that have been so bad I can't take them. I have been on seroquel, risperdal, geodon, abilify, and currently on latuda. On the latuda if I take more than 40mgs I get akathisia real bad, but on the 40mgs I start rapid cycling. My doc said I could try saphris, but I am sick of trying these antipsychotics. He said then the next option would be to try lithium. I am currently on lamictal 200mgs, latuda 40mgs. Trazodone 150mgs at bedtime, and cogentin 1mg twice a day. The cogentin is supposed to help with the side effects of latuda, but it is not.
I am scared to go off the antipsychotics though, because last time I did I had this horrible headache for a week. Also after trying all these antipsychotics I have these mystery body aches which my doctor said should not be a side effect of the latuda. So now I am going to a medical doctor about the body aches to see if they can figure anything out.
I am also scared to try any new medications as I have went through many that have made me ill with side effects. Including several SSRIs I couldn't take due to side effects. I mean really the only SSRI I havent tried is prozac if that tells you anything. I am just sick of these medications. I would just go off of them if being severly depressed and manic were not so bad. Ugh I am so frustrated.
So long story short I am scared to try lithium because I am worried it will give me some bade side effects. Man this illness is horrible and the treatments are just as bad. I feel like I can't win for loosing, and I am damned if I do and damned if I don't. :-(
tried lithium only one pill but i had to stop for some reasons. But I know people who take lithium and very much convinced about it. Pdocs all over the world nowadays try to revert to lithium again. Although you read about the side effects of lithium but those using it say it's safe if well monitored. I remember to have corresponded lately with a famous USA pdoc about some bipolar theory (another story) he said we are going back to lithium.
Among the three musketeers: depakote, tegretol and lithium , the 3 classical drugs for BP (before the discovery of the typical and atypical AP's) the last one is the chief. In England where lives the conservative doctors they prescribe one of the 3 usually for BP. Before you subscribe here there was this lady, the community leader, who was on lithium and we had long correspondences about lithium trying to convince me with it. Another guy is monkeyc from australia who takes lithium he doesn't post now but you can track his posts on medhelp and he defends lithium extensively to the extent that i thought they were brothers.
True lithium is the most effective of the drugs and i know people on it for 30 years. usually the majority of the drugs stop functioning after a while but i suppose not lithium. But you have to take extreme care about dose and related toxicity blood tests every now etc.. and then drink a lot of water to stay hydrated
one point to be careful about is i suppose you should ask your pdoc whether to stop the antipsychotics first as it can increase their effect like it did for me (a remark brought to my attention ILADVOCATE here and that was one of the reasons why i stopped it). i.e. ask your pdoc since you take other drugs how to manoeuver with the remaining of your drugs.
now on the bright side 2 advantages of lithium: you don't have to accumulate with it other drugs , also although meant to be for mania usually and by default (historically to calm down prisoners) but also useful in depression which makes it a perfect mood stabilizer.
I am sure you will get feedback from others who actually use it
I've been taking lithium for about five years and I didn't really get any side effects from it after the first few weeks. In the beginning I felt very sick and had a mild headache but it settled down.
I take lamictal as well and had zero side effects from that, no major ones on risperidone when I took that. I couldn't tolerate quetiapine at all, olanzapine causes me a few problems. I've tried a lot of different meds over the years like you. I guess what I'm saying is..just keep trying. You've had some bad luck with side effects but it doesn't necessarily mean you will react badly to every med. Can take a long time to figure out what works that you can tolerate the best. Everybody is different.
I would strongly defend lithium as well. It has done nothing to me apart from help and I wouldn't want to stop taking it. It was the first med I took that made a difference for me. I still cycle but it has definitely helped.
My advice would be...give it a try. Doesn't sound like you've got a lot to lose if your current meds aren't working at this dose and you are reluctant to try saphris.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.